Objectives: To review the pathophysiology, presentation and treatment of isoniazid (INH) intoxication.
Data sources: Human, animal and modeling studies published since 1940 identified through MEDLINE and a review of the bibliographies of relevant articles.
Study selection and data extraction: The studies identified were reviewed with emphasis on the most recent. Earlier studies were selected for their historical value and relevance to the clinical setting.
Data synthesis: Isoniazid overdose is a potentially fatal intoxication. The incidence of tuberculosis has recently increased in the United States and therefore the frequency of INH overdose may also increase. Patients with INH overdose may present with nausea, vomiting, ataxia, symptoms reminiscent of atropine intoxication, coma and grand mal seizures. Lactic acidosis is revealed by laboratory evaluation. Treatment requires admission to the ICU for ventilatory support, and management of seizures and acid-base abnormalities. Pyridoxine, in a dose equivalent to the amount of INH ingested, is the only effective antidote.
Conclusions: INH overdose should be suspected in any patient presenting with seizures and metabolic acidosis. Prognosis is good when treatment is instituted early.